Colorado, 2009

Hail in Colorado, September 15, 2009

September 15, 2009 · NWS PUB · 1 event in 1 county or zone

A nearly stationary storm produced very heavy rain and hail up to the size of ping pong balls across northwest Colorado Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A nearly stationary storm produced very heavy rain and hail up to the size of ping pong balls across northwest Colorado Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 15, 2:25 PM MST, 44 minutes earlier.

Area forecast discussion, Sep 15, 2:25 PM MST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
325 PM MDT TUE SEP 15 2009

.SHORT TERM...
(TONIGHT AND WEDNESDAY)

...AFTERNOON AND EVENING THUNDERSTORMS EXTENDING FARTHER EAST ONTO
THE PLAINS TODAY...

LOOK FOR ANOTHER ROUND OF AFTERNOON AND EVENING THUNDERSTORMS. THESE
STORMS LOOK TO SPREAD FURTHER EAST ACROSS THE PLAINS AND WILL
INCLUDE THE I-25 CORRIDOR.  AN UPPER LOW PRESSURE AREA VISIBLE IN
IR SATELLITE CONTINUES TO SPIN INTO THE FOUR CORNERS REGION.  THIS
SYSTEM WILL CONTINUE THE THUNDERSTORM CHANCES THIS EVENING FOR THE
MOUNTAINS...HIGH VALLEYS...AND ADJACENT HIGH PLAINS. BASED ON THE
POSITION OF THE 700MB THETA-E AXIS THIS AFTERNOON...IT LOOKS LIKE
CONVECTION TODAY WILL EXTEND A LITTLE FURTHER ONTO THE PLAINS THAN
PREVIOUS DAYS.  THE AXIS IS FORECAST TO RUN ALONG A NORTH-SOUTH LINE
POSITIONED A LITTLE EAST OF THE I-25 CORRIDOR.  PRIMARY STORM
THREATS THIS AFTERNOON AND EVENING SHOULD INCLUDE LIGHTNING...WIND
GUSTS UP TO 50 MPH...AND HEAVY RAINFALL. WITH  QUASI STATIONARY
UPPER LEVEL WINDS THAT MAY LEAD TO SLOW THUNDERSTORM
MOVEMENT...THERE MAY BE A THREAT FOR SMALL STREAM
FLOODING...ESPECIALLY IN BURN SCAR AREAS...ALONG THE EASTERN
MOUNTAINS. THE THUNDERSTORMS WILL SLOWLY DISSIPATE AFTER SUNSET.
THIS WILL NOT MEAN THE END FOR PRECIPITATION ALONG THE MOUNTAINS AND
HIGH VALLEYS. THE 700 MB WINDS WILL BECOME EASTERLY AS THE UPPER
LEVEL LOW MOVES SOUTH...WITH UPSLOPE FLOW THROUGH THE EVENING AND
INTO TOMORROW MORNING. THERE WILL BE A GOOD POSSIBILITY OF A STRATUS
DECK SETTING UP OVER THE AREAS ALONG AND WEST OF THE I 25 CORRIDOR.
IF THERE IS ANY PRECIPITATION ALONG THESE AREAS...EXPECT A LIGHT
PATCHY FOG TO DEVELOP EARLY TOMORROW MORNING...ESPECIALLY OVER LOW
LYING AREAS AND AREAS NEAR WATER. THIS PATCHY FOG WILL DISSIPATE BY
LATE MORNING.

WITH THE INSTABILITY FROM THIS UPPER LEVEL LOW...AND THE UPSLOPE
FLOW ALONG ITS EASTERN BOUNDARY...THERE WILL BE A GOOD CHANCE FOR
SCATTERED SHOWERS AND NUMEROUS THUNDERSTORMS TOMORROW AFTERNOON.
THESE SHOWERS AND THUNDERSTORMS WILL BE IN AREAS WEST OF THE I 25
CORRIDOR...WITH A BETTER POSSIBILITY FOR THUNDERSTORMS ALONG THE
HIGH TERRAIN.

TEMPERATURES SHOULD BE COOL THIS EVENING...ESPECIALLY IN THE ABOVE
STATED AREAS DUE TO PRECIPITATION. HOWEVER ALL AREAS SHOULD BE
ABOVE FREEZING DUE TO THE STRATUS LAYER.  THE STRATUS AND TOMORROWS
PRECIPITATION WILL KEEP TOMORROWS DAYTIME HIGHS COOLER THAN NORMAL. JMC

.LONG TERM...
(WEDNESDAY NIGHT THROUGH TUESDAY)

MAIN MESSAGE FOR THE LONGER TERM WILL BE DRYING AND WARMING
TREND...ESPECIALLY BY THIS WEEKEND...WITH SURGE LATE IN THE
WEEKEND/EARLY NEXT WEEK COOLING TEMPERATURES CLOSER TO MID
TO LATE SEPTEMBER CLIMATOLOGICAL AVERAGES.

CLOSED UPPER LOW LOCATED OVER CENTRAL ARIZONA AT 00Z THURSDAY IS
PROJECTED TO PUSH INTO SOUTHWESTERN NEW MEXICO BY 00Z FRIDAY AND
THEN CONTINUE TO WEAKEN WHILE MOVING ACROSS NEW MEXICO ON
SATURDAY. NORTHWEST UPPER FLOW SHOULD THEN BE NOTED OVER THE CWFA
FROM LATE IN THE WEEKEND INTO NEXT TUESDAY WITH A SURGE MOVING
ACROSS THE REGION BY SUNDAY NIGHT.

WILL DEPICT HIGHEST POPS...ESPECIALLY OVER WESTERN PORTIONS OF THE
CWFA FROM WEDNESDAY NIGHT INTO THURSDAY THANKS TO UPPER LOW TRACK
AND THEN ANTICIPATE THAT LOW GRADE TO NIL POPS SHOULD BE NOTED
CWFA-WIDE FROM FRIDAY INTO NEXT TUESDAY.

WARMEST TEMPERATURES OF THE LONG TERM SHOULD BE NOTED DURING THE
WEEKEND...WHILE MAXIMUM AND MINIMUM TEMPERATURES OUTSIDE OF THIS
WEEKEND SHOULD RUN CLOSE TO CLIMATOLOGICAL AVERAGES. FINALLY...
INCREASING GRADIENT WINDS EXPECTED TO DEVELOP BY EARLY NEXT WEEK.

&&

.AVIATION...

KEPT VFR CONDITIONS FOR ALL TAF SITES...THOUGH THERE WILL BE
VICINITY THUNDERSTORMS ALONG ALL MOUNTAIN RANGES. THESE SCATTERED
THUNDERSTORMS WILL STOP SHORTLY AFTER SUNSET. HEAVY RAINFALL AND
LIGHTNING ARE THE BIGGEST THREATS WITH THESE STORMS. A STRATUS DECK
WILL BE SETTING UP TOMORROW MORNING. THIS STRATUS DECK SHOULD BE
ABOVE MVFR AND IFR CONDITIONS.
THERE IS ALSO THE POSSIBILITY FOR PATCHY FOG ACROSS THE SAN LUIS
VALLEY TOMORROW MORNING...WITH THIS FOG DISSIPATING BY LATE MORNING.
LOCAL MVFR/IFR CONDITIONS POSSIBLE WITH STORMS. JMC

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 15, 10:45 AM MST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1145 AM MDT TUE SEP 15 2009

COZ058>089-093>099-161745-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1145 AM MDT TUE SEP 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL DISTURBANCE DROPPING SOUTHEAST ACROSS UTAH WILL
RESULT IN ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
OVER THE MOUNTAINS...HIGH VALLEYS AND ADJACENT PLAINS...INCLUDING
THE I-25 CORRIDOR.  PRIMARY STORM THREATS TODAY WILL BE LIGHTNING...
WIND GUSTS TO 50 MPH...HAIL TO 3/4 INCH IN DIAMETER AND HEAVY
RAINFALL. DUE TO THE DIRECTION AND SPEED OF THE UPPER LEVEL WINDS
THERE COULD BE SMALL STREAM FLOODING AND PONDING OVER ROADWAYS
OVER THE EASTERN MOUNTAINS AND THE CONTINENTAL DIVIDE DUE TO HEAVY
RAINFALL...THIS EVENING THROUGH TOMORROW MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA
WEDNESDAY...WITH THUNDERSTORMS LIKELY ALONG THE CONTINENTAL
DIVIDE...AND CONVECTION MORE ISOLATED IN NATURE ACROSS THE FAR
EASTERN PLAINS NEAR THE KANSAS COLORADO BORDER. ISOLATED...MAINLY
AFTERNOON AND EVENING THUNDERSTORMS ARE FORECAST BEGINNING
THURSDAY...AND LASTING THROUGH MONDAY...FOR MAINLY IN AND NEAR THE
MOUNTAINS OF CENTRAL AND SOUTH CENTRAL COLORADO. LOCALLY HEAVY
RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE
PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER NOON TODAY OVER THE MOUNTAINS...HIGH VALLEYS AND
ADJACENT PLAINS...INCLUDING THE I-25 CORRIDOR.

14/77

In the hours before

Special weather statement, Sep 15, 12:19 PM MST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
119 PM MDT TUE SEP 15 2009

COZ081-082-151945-
PIKES PEAK ABOVE 11000 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500
FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-
119 PM MDT TUE SEP 15 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHERN TELLER COUNTY IN CENTRAL COLORADO

AT 118 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF CRIPPLE CREEK...OR 19 MILES
WEST OF COLORADO SPRINGS. THIS STORM WAS NEARLY STATIONARY.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF CENTRAL TELLER
COUNTY.

PENNY SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Sep 15, 2:33 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
333 PM MDT TUE SEP 15 2009

COZ081-084-152200-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500
FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
333 PM MDT TUE SEP 15 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHWESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO.

AT 331 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF MONUMENT...OR 14
MILES NORTHWEST OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE
WEST AT 10 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME
NORTHWESTERN EL PASO COUNTY.

PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Sep 15, 3:01 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
401 PM MDT TUE SEP 15 2009

COZ081-084-085-152230-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-
401 PM MDT TUE SEP 15 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHWESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO.
  THIS INCLUDES...NORTHWESTERN COLORADO SPRINGS.

AT 359 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR THE SOUTH END OF THE AIR FORCE ACADEMY...OR
6 MILES NORTH OF COLORADO SPRINGS. THIS STORM WAS MOVING NORTHWEST
AROUND 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  NORTHWESTERN COLORADO SPRINGS.
  AIR FORCE ACADEMY.

PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 81 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, El Paso

When
September 15, 3:09 PM MST to 3:19 PM MST
Where
El Paso County, 2.07 mi S of (Aff)usaf Acdmy Colo
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.950, -104.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191117.